What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 22, 3:05 PM EST, 47 minutes earlier.
Area forecast discussion, Aug 22, 3:05 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 PM EDT Thu Aug 22 2019
.SYNOPSIS...
Trough of low pressure across the area this afternoon and evening. A
cold front slowly crosses the area on Friday nearly stalling out
near the NC/VA line Friday night into Saturday, before finally
pushing through the Carolinas late Saturday into Sunday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...
Thunderstorms are beginning to develop this afternoon over the
Roanoke Valley. Activity should begin after 20Z in the Piedmont and
areas eastward throughout the evening before diminishing after
midnight. SPC has our region under a marginal risk for severe
weather today with the main threat being damaging wind gusts thanks
to steep LL lapse rates and DCAPE values around 1000 J/KG. PWAT
values this morning were 1.3 inches off the KWAL sounding and based
on forecast sounding these values will continue to increase to close
to 2 inches tonight.
Cold front begins to cross the area from the NW on Friday but will
likely only make it to northern to central VA by the afternoon. 0-
6km mean wind will become closely aligned with the stalling front.
This will bring a concern of training storms especially on Friday
evening. PWAT values will be in the 2-2.5 inch range. WPC has placed
SE VA and NE NC in a slight risk for excessive rainfall. Right now
have likely POPS in this region as numerous showers and
thunderstorms are expected. High temps Friday will be a bit cooler
across the north with upper 70s to lower 80s, but mid to upper 80s
across southern VA and NE NC ahead of the front.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 345 PM EDT Thursday...
The sfc cold front will continue to progress through Southern VA
in NC on Friday evening with showers expected to the north and
convection still on the southern side of the frontal boundary.
The models are have some difficulty resolving the frontal
position with the NAM a little farther south with the front to
begin the period. So have ramped up pops a little higher to
categorical levels in the south Friday evening into the
overnight hours. By Saturday morning the front will be south of
the county warning area into central and southern NC. But with
the lingering low level moisture the clearing will be slow so
have held on to pops longer in the south and slowed the clearing
of the clouds a bit more. With the lingering clouds,
temperatures will be moving little during the day with highs in
the upper 70s to around 80. Could be a touch cooler should the
rain be more persistent across southern portions of the area.
For Sat night into Sunday the models have been a little
stronger with the impact of the high pressure system over NE and
the Great Lakes states. This is helping to push the front a
little farther south and push drier air into more of the region
including the southern VA Piedmont. So have tapered back on the
low chc pops to just Ern NC and parts of the Va Tidewater Sat
night and little northern movement on Sunday. But will need to
watch for what may try to develop across the US SE coast as far
as a tropical system which the ECMWF develops from what is
currently in the Bahamas. This could push more moisture back
north of the front and spread rain chances farther north and
west. Temperatures should recover some back into the lower 80s
with some additional sunshine.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 4 PM EDT Wednesday...
The extended period (Monday) will start with below normal temps as
high pressure remains centered over the Canadian Maritimes with low
pressure off the NC Outer Banks. There is a chc of a few
showers/tstms (mainly across southern/eastern portions of the CWA)
on Mon. Highs mainly in the low 80s on Mon. Expect slowly warming
temperatures throughout next week as the aforementioned area of high
pressure retreats offshore and the low off the Outer Banks moves to
our northeast. Mainly dry on Tue (although an isolated aftn-evening
tstm cannot be ruled out over the area...mainly south/west). There
is a better chc for aftn-evening showers/tstms on Wed as strong low
pressure (sfc-aloft) tracks over Ontario and the trailing cold front
slowly approaches the region from the NW. Have PoPs of 30-35% W/20%
E Wed aftn-Wed evening. The frontal boundary potentially lingers
over the area on Thu, so kept slight chc/low-end chc PoPs in the
grids (highest during the aftn-evening).
Highs in the mid 80s on Tue warming into the upper 80s by Wed-Thu.
Low Mon night mainly in the 60s. Slightly warmer Tue night-Thu night
with lows in the upper 60s NW/low 70s SE.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 100 PM EDT Thursday...
VFR conditions early this afternoon. Winds 5-10 kt out of the SW.
Sct CU beginning to build across the Piedmont with development
across the rest of the area over the next few hours. Chance of
showers and thunderstorms this evening with brief MVFR/IFR
conditions possible in any showers or storms. Precipitation chances
decrease after midnight.
Cold front approaches the area and begins to cross from the NW on
Friday and will slow considerably as it approaches the VA/NC line
Friday afternoon and evening. Numerous showers and thunderstorms are
expected along the front Friday night into early Saturday, which
will likely result in periods of poor flying conditions.
&&
.MARINE...
As of 400 PM EDT Thursday...
Winds have subsided this afternoon with a southerly flow at 5-10 kt.
S to SW winds are expected to increase to 10-15 kt this evening
ahead of a cold front. A line of thunderstorms that is over the Blue
Ridge may reach the coast after 00z tonight bringing periods of wind
gusts of 20-25 kt.
Cold front will move from north to south late tonight and into
Friday morning. Ahead of the front, SW winds will be 10-15 kt with
gust up to 20 kt. A N wind of 5-10 kt will follow the frontal pass
on Friday. Seas in the Atlantic will remain 2-3 ft and waves in the
Chesapeake Bay will be around 1 ft on Friday.
As a sfc high pressure builds in from the Great Lakes and a low
begins to develop off the SE U.S. coast on Saturday, the NE winds
will increase to 15-20 kt with gust up to 25 kt. SCA may be needed
for Sunday-Tuesday as the NE flow persist. Seas may build up to 5-6
ft with possibly 7 ft farther offshore.&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...CMF
NEAR TERM...CMF
SHORT TERM...ESS
LONG TERM...ERI
AVIATION...CMF
MARINE...CP
Hazardous weather outlook, Aug 22, 3:09 AM EST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
409 AM EDT Thu Aug 22 2019
NCZ012>017-030>032-102-VAZ060-061-065>069-078>090-092-093-095>100-
513>516-518-520-523>525-230815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
409 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected later this afternoon
into this evening. Some of the storms may produce strong wind gusts
and heavy downpours. Additionally, storms will likely contain
frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A cold front will drop into the region Friday, and stall across the
area Friday night. As this occurs there is a slight risk for
excessive rainfall across southern Virginia and Northeast North
Carolina. Additionally, a few strong to severe storms are possible
Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-062-064-075>077-509>512-517-519-521-522-230815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
409 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected later this afternoon
into this evening. Some of the storms may produce strong wind gusts
and heavy downpours. Additionally, storms will likely contain
frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 3:00 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
400 PM EDT Thu Aug 22 2019
VAZ066-067-079-080-222045-
Lunenburg-Nottoway-Dinwiddie-Brunswick-
400 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LUNENBURG...
SOUTHERN NOTTOWAY...NORTHWESTERN DINWIDDIE AND NORTHWESTERN BRUNSWICK
COUNTIES...
At 400 PM EDT, a strong thunderstorm was located near Kenbridge,
moving east at 25 mph.
Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Blackstone, Victoria, Kenbridge, Nottoway, Lunenburg, Wilsons, Fort
Pickett, North Wellville, Irby, Barrows Store, Murdocks, Forkland,
The Falls, Darvills, Ordsburg, Wellville, Dominy Corner, Hebron,
Blackstone Airport and Rubermount.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3711 7825 3720 7783 3719 7780 3720 7779
3689 7781 3696 7827
TIME...MOT...LOC 2000Z 270DEG 23KT 3704 7813
EISpecial weather statement, Aug 22, 3:11 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
411 PM EDT Thu Aug 22 2019
VAZ060>062-067>069-222115-
Goochland-Nottoway-Powhatan-Amelia-Cumberland-Prince Edward-
411 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...CENTRAL
PRINCE EDWARD...NORTHWESTERN NOTTOWAY...SOUTHWESTERN GOOCHLAND...
NORTHWESTERN AMELIA AND WESTERN POWHATAN COUNTIES...
At 411 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centenary to near Hixburg. Movement
was east at 30 mph.
Wind gusts to 40 to 45 mph are possible with these storms.
These storms will be near...
Prospect around 430 PM EDT.
Farmville, Hampden Sydney, Hampden Sydney College and Lakeside
Village around 440 PM EDT.
Longwood University and Duncan around 445 PM EDT.
Cartersville around 450 PM EDT.
Rice and Trenholm around 455 PM EDT.
Burkeville and Macon around 505 PM EDT.
Goochland and Crewe around 510 PM EDT.
Jetersville around 515 PM EDT.
Other locations impacted by these storms include Raines Tavern,
Tuggle, Angola, Rock Castle, Oak Forest, Maidens, Three Square,
Irwin, Hawk and Kingsville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3732 7863 3734 7860 3740 7859 3737 7858
3737 7857 3733 7851 3734 7846 3762 7826
3771 7823 3772 7785 3716 7817 3725 7868
TIME...MOT...LOC 2011Z 276DEG 28KT 3768 7847 3731 7872
ALBSpecial weather statement, Aug 22, 3:21 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
421 PM EDT Thu Aug 22 2019
NCZ014-016-VAZ096-097-222100-
Camden-Gates-Suffolk-Chesapeake-
421 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...AND
NORTHEASTERN GATES COUNTIES...THE SOUTHWESTERN CITY OF CHESAPEAKE AND
THE SOUTHEASTERN CITY OF SUFFOLK...
At 421 PM EDT, a strong thunderstorm was located over Whaleyville, or
7 miles southeast of Holland, moving east at 20 mph.
Wind gusts of 40 to 45 mph are possible with this storm.
Locations impacted include...
Downtown Suffolk, Chesapeake, Suffolk, Whaleyville, Corapeake,
Lummis, Suffolk Airport, Drum Hill, Hazelton, Saunders, Somerton,
Nurney and Reynoldson.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3650 7648 3651 7649 3652 7680 3668 7678
3678 7636 3649 7637
TIME...MOT...LOC 2021Z 268DEG 19KT 3659 7671
EISpecial weather statement, Aug 22, 3:39 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
439 PM EDT Thu Aug 22 2019
VAZ060-066-067-222130-
Lunenburg-Nottoway-Prince Edward-
439 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PRINCE
EDWARD...NORTHWESTERN LUNENBURG AND WEST CENTRAL NOTTOWAY COUNTIES...
At 439 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Abilene to near Aspen. Movement was
northeast at 25 mph.
Wind gusts in excess of 40 mph are possible with these storms.
These storms will be near...
Darlington Heights around 525 PM EDT.
Other locations impacted by these storms include Briery Creek Lake,
Prince Edward Station, Briery, Arvins Store, Twin Lakes State Park,
Nutbush, Scholfield, Blevins Corner, Pleasant Grove and Virso.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3724 7866 3717 7816 3695 7828 3694 7848
3708 7844 3709 7846 3709 7848 3711 7850
3713 7851 3715 7855 3714 7858 3717 7863
3719 7864 3719 7868 3720 7869
TIME...MOT...LOC 2039Z 234DEG 23KT 3716 7851 3696 7884
ALBSpecial weather statement, Aug 22, 3:47 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
447 PM EDT Thu Aug 22 2019
VAZ048-061-062-509-510-222130-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
447 PM EDT Thu Aug 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...GOOCHLAND AND FLUVANNA COUNTIES...
At 446 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boswells Tavern to near Troy to Fork
Union. Movement was east at 15 mph.
Wind gusts of 40 to 45 mph are possible with these storms.
Locations impacted include...
Goochland, Louisa, Mineral, Hadensville, Palmyra, Fork Union,
Columbia, Gum Spring, Ferncliff, Lakeside Village, Kents Store, Troy,
Fife, Bumpass, Boswells Tavern, Duncan, Gordonsville, Orchid, Bremo
Bluff and Wares Crossroads.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3803 7828 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3810 7784
3806 7778 3805 7775 3802 7775 3803 7773
3801 7769 3767 7782 3767 7790 3769 7793
3767 7796 3766 7824 3769 7824 3772 7835
TIME...MOT...LOC 2046Z 268DEG 12KT 3814 7817 3799 7820 3774 7828
EISpecial weather statement, Aug 22, 3:48 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
448 PM EDT Thu Aug 22 2019
VAZ083-518-520-222130-
New Kent-Eastern King William-Eastern King and Queen-
448 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KING AND QUEEN...
CENTRAL NEW KENT AND SOUTHEASTERN KING WILLIAM COUNTIES...
At 448 PM EDT, a strong thunderstorm was located over New Kent,
moving east at 15 mph.
Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Kent, West Point, Talleysville, Barhamsville, Little Plymouth,
Shacklefords, Holly Forks, Eltham, Cohoke, Rose Garden, Mattaponi,
Colonial Downs, Lanesville, Cooke, Romancoke, Plum Point and
Slaterville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3766 7672 3743 7671 3745 7673 3747 7674
3746 7676 3744 7677 3744 7681 3745 7682
3745 7684 3748 7708 3760 7708 3768 7673
TIME...MOT...LOC 2048Z 268DEG 12KT 3755 7700
EI